Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 130, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 6, 2017, 7:55 PM EDT for Harnett County, Moore County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 7:55 PM EDT (23:55 UTC)
- Expired
- Jul 6, 2017, 8:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harnett County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:11 PM EDT | TSTM WND GST 65 | 2 Ese Pineview, NC | PUBLIC ESTIMATED PEAK WINDS OF 60-65 MPH IN THE BUFFALO LAKES AREA. SEVERAL SMALL TREES AND NUMEROUS BRANCHES WERE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
062
WUUS52 KRAH 062355
SVRRAH
NCC085-125-070045-
/O.NEW.KRAH.SV.W.0130.170706T2355Z-170707T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
755 PM EDT THU JUL 6 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
East central Moore County in central North Carolina...
Southwestern Harnett County in central North Carolina...
* Until 845 PM EDT
* At 754 PM EDT, a severe thunderstorm was located 10 miles northeast
of Southern Pines, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vass, Olivia, Timberlake, Seminole, Pineview and Anderson Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3519 7918 3521 7924 3518 7931 3526 7932
3531 7918 3537 7912 3547 7899 3526 7882
3524 7887 3523 7888 3521 7904 3519 7909
3518 7910 3517 7913 3518 7913 3517 7914
TIME...MOT...LOC 2354Z 254DEG 27KT 3524 7923
HAIL...1.00IN
WIND...60MPH
$$
101 follow-up statement
730
WWUS52 KRAH 070019
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
819 PM EDT THU JUL 6 2017
NCC125-070028-
/O.CAN.KRAH.SV.W.0130.000000T0000Z-170707T0045Z/
Moore NC-
819 PM EDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MOORE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3533 7911 3547 7899 3526 7882 3524 7887
3523 7888 3523 7905
TIME...MOT...LOC 0018Z 241DEG 33KT 3536 7897
$$
NCC085-070045-
/O.CON.KRAH.SV.W.0130.000000T0000Z-170707T0045Z/
Harnett NC-
819 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHWESTERN HARNETT COUNTY...
At 818 PM EDT, a severe thunderstorm was located 9 miles west of
Lillington, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Timberlake, Pineview, Anderson Creek and Seminole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3533 7911 3547 7899 3526 7882 3524 7887
3523 7888 3523 7905
TIME...MOT...LOC 0018Z 241DEG 33KT 3536 7897
HAIL...1.00IN
WIND...60MPH
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:22 PM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 6, 3:22 PM EDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 322 PM EDT Thu Jul 6 2017 .SYNOPSIS... A trough of low pressure will move over the Mid-Atlantic and Northeast coast through Friday, then gradually shift eastward through Saturday. A weak cold front will push through the area on Sunday and stall near the coast before dissipating early next week. && .NEAR TERM /through tonight/... As of 235 PM Thursday... Numerous storms are firing this afternoon from N AL NE through N GA, E TN, and SW NC, apparently along an old MCV from late-night convection over N MS. The RAP/NAM/NAM Nest keep moving this activity eastward, pushing into the W and N CWA during the rest of the afternoon. Despite moderate CAPE (MUCAPE 2000-3000 J/kg) and deep mixing (low level lapse rates 7-8 C/km) across the area, deep layer shear remains small (20-25 kts) with poor mid level lapse rates at or below 5.5 C/km and D-CAPE of just 700-900 J/kg. So any strong storms are apt to be isolated in nature. Forecast trend still looks good with the best storm coverage over the N and W through late afternoon, decreasing slowly in intensity and coverage as they head eastward this evening into the early overnight hours, with waning heating and slow stabilization. But given the high water content (PW at or above 2.0") further east over central/E NC, we should retain at least isolated showers and storms through much of the night. With a light SW breeze overnight keeping the low levels stirred, expect mild lows of 70-76. -GIH && .SHORT TERM /Friday and Friday Night/... As of 315 PM Thursday... The mid level shear axis extending from Lake Erie through the W Ohio Valley, mid Miss Valley, to TX today will ease toward the east through Fri, accompanied by a weak frontal zone that will jump into the Piedmont trough by afternoon. Low level moisture transport will increase areawide tonight then become focused over the SE half of the CWA Fri, just ahead of the mid level shear axis and better DPVA. A weak upper jet extending from NW NC northeastward over the Mid Atlantic and NE coast will induce a pocket of weak upper divergence over NC from afternoon into the night, peaking over E NC. Moderate MUCAPE is again expected, with deep layer shear likely to be a bit better than what we have today, around 25-30 kts. Both of these will be maximized over the eastern CWA, and this is where we should see the best storm coverage as well as a few strong storms. Will ramp up pops in the early afternoon to 25-50% (NW to SE), lasting until early evening when the focus for dwindling convection shifts to the SE CWA only after nightfall. Thicknesses will be slightly higher Fri than today, and balanced with the fair to partly cloudy skies, expect highs of 89-95. Lows Fri night 70-75. -GIH && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 320 PM EDT Thursday... The long term forecast will be largely characterized by an upper level eastern CONUS trough that will remain in place while several features at the surface play a role in the weather for central NC. For Saturday an exiting surface low will move off to the northeast but the remains of a weak front will become a focusing mechanism for diurnal convection with a marginal severe threat. By Sunday, surface high pressure building over the Appalachians will help to push the surface front south of the area leaving only slight chances for convection in the southeast. This will remain the case all the way through Monday night. As the surface high begins the dissolve, greater chances for afternoon convection will return for Tuesday. Rain chances increase for Wednesday and Thursday as a meso low becomes cutoff from a passing northern stream system and lingers over the area. This will come with a slight deepening of the upper level trough which may help enhance development of the surface low. Temperatures throughout the entire period will be near normals for this time of year with highs in the upper 80s to low 90s and lows in the upper 60s to low 70s. && .AVIATION /18Z Thursday through Tuesday/... As of 135 PM Thursday... Outside of any isolated to scattered storms, there is a high confidence in VFR conditions for the next 24 hours at all central NC terminals. A hot and humid flow from the SW will persist this afternoon through early Fri afternoon, around high pressure centered off the Southeast US coast. Any cloud bases over central NC will be above 4,000 ft AGL, although scattered showers and storms are expected from mid afternoon through the evening, mainly affecting INT/GSO, and cigs/vsbys may briefly drop to MVFR or even IFR if a storm passes over your location. Winds will be mostly under 12 kts today, decreasing to under 9 kts tonight, and rising again to 10-15 kts after mid morning Fri with periodic gusts to 15-20 kts heading toward midday. There is a chance of low level wind speed shear conditions late tonight, as SW winds at around 2000-2500 ft AGL increase to 35-40 kt from the WSW. But the surface-based inversion base may be above the LLWS-critical 2000 ft AGL, so will wait and assess later model guidance before including LLWS in the terminal forecasts. Looking beyond 18z Fri, VFR conditions will dominate through Tue. Another round of scattered showers and storms are expected Fri afternoon and evening, mainly affecting FAY/RWI and to a lesser degree RDU. Scattered storms are possible areawide Sat, and some of these could be strong. Then the storm risk will shift to the SE, mainly impacting FAY, each afternoon Sun through Tue. The risk of early-morning fog/stratus is low. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...KS NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Ellis AVIATION...Hartfield
Hazardous weather outlook, Jul 6, 1:59 PM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 159 PM EDT Thu Jul 6 2017 NCZ007>010-021>025-038-039-073-074-071000- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Davidson-Randolph-Stanly-Montgomery- 159 PM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to develop late this afternoon and evening. A few storms could become severe, with a primary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are expected again Saturday afternoon and evening. A few storms could become severe, with a primary threat of damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-026>028-040>043-075>078-083>086-088-089-071000- Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore- Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 159 PM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Heat index values will peak around 100 to 105 degrees for a brief time this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are expected to develop during the afternoon and evening hours on Friday and Saturday. Isolated severe storms with a primary threat of damaging winds will be possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 6, 3:36 PM EDT, 4 hours 19 minutes before
Special Weather Statement National Weather Service Raleigh NC 336 PM EDT THU JUL 6 2017 NCZ021-022-062030- Guilford NC-Forsyth NC- 336 PM EDT THU JUL 6 2017 ...A strong thunderstorm will affect portions of western Guilford and eastern Forsyth Counties Until 430 PM EDT... At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near Winston-Salem, moving east at 25 mph. Wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Greensboro, Winston-Salem, High Point, Kernersville, Summerfield, Stokesdale, Walkertown, Pleasant Garden, Jamestown and Lake Jeanette Marina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dont wait until you see the first lightning flash before heading to safety. Move indoors at the first sign of threatening skies or the first sound of thunder. Deadly lightning strikes can occur well ahead of an approaching storm, prior to the arrival of rain and wind. Make sure that lightning is well away from your location before resuming outdoor activity. && LAT...LON 3625 8025 3623 7973 3596 7975 3605 8028 TIME...MOT...LOC 1936Z 274DEG 20KT 3613 8020 GIH
Special weather statement, Jul 6, 5:52 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
552 PM EDT THU JUL 6 2017
NCZ073-074-083-084-062245-
Stanly NC-Richmond NC-Anson NC-Montgomery NC-
552 PM EDT THU JUL 6 2017
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHERN
ANSON...MONTGOMERY...NORTHERN RICHMOND AND STANLY COUNTIES UNTIL 645
PM EDT...
At 552 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Mt Pleasant, or 11 miles southeast of
Downtown Concord, moving east at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Ansonville, Plyler, Midland,
Polkton, Locust and Norwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3550 8030 3551 7977 3531 7971 3528 7971
3525 7970 3524 7967 3520 7966 3519 7965
3499 7957 3496 7958 3501 8030 3519 8028
3520 8030 3517 8035 3518 8037 3517 8039
3517 8042 3516 8044 3518 8050 3519 8051
TIME...MOT...LOC 2152Z 275DEG 45KT 3534 8040
10Special weather statement, Jul 6, 6:26 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
626 PM EDT THU JUL 6 2017
NCZ008>011-062330-
Vance NC-Warren NC-Halifax NC-Granville NC-
626 PM EDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VANCE...NORTHERN
WARREN...NORTHEASTERN GRANVILLE AND NORTHWESTERN HALIFAX COUNTIES
UNTIL 730 PM EDT...
At 625 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, or 12 miles east of Virgilina, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Roanoke Rapids, Norlina, Littleton, Macon, Steele Creek Marina &
Campground, Kerr Lake, Lake Gaston, Wise, Southpointe And Morningstar
Marinas and Tungsten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3651 7790 3648 7776 3648 7769 3638 7771
3651 7864 3654 7864 3654 7790
TIME...MOT...LOC 2225Z 281DEG 36KT 3657 7855
77Special weather statement, Jul 6, 7:14 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
714 PM EDT THU JUL 6 2017
NCZ039-040-074-075-070015-
Chatham NC-Randolph NC-Moore NC-Montgomery NC-
714 PM EDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT MOORE...EASTERN MONTGOMERY...
SOUTHEASTERN RANDOLPH AND SOUTHWESTERN CHATHAM COUNTIES UNTIL 815 PM
EDT...
At 713 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Seagrove, or 10 miles southeast of North Carolina
Zoo, moving east at 30 mph. Another strong thunderstorm was located
near Biscoe.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Troy, Carthage, North Carolina Zoo, Biscoe, Seagrove, Whispering
Pines, Robbins, Star, Candor and Vass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3567 7976 3570 7939 3551 7935 3550 7934
3548 7936 3544 7933 3543 7933 3540 7929
3535 7927 3533 7924 3527 7922 3522 7982
3536 7989
TIME...MOT...LOC 2313Z 263DEG 28KT 3550 7965
10Special weather statement, Jul 6, 7:50 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
750 PM EDT THU JUL 6 2017
NCZ075-077-070045-
Harnett NC-Moore NC-
750 PM EDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MOORE AND HARNETT
COUNTIES UNTIL 845 PM EDT...
At 750 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Southern Pines, moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Lillington, Whispering Pines, Broadway, Vass, Cameron, Raven Rock
State Park, Olivia, Pineview, Anderson Creek and Timberlake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3529 7939 3534 7925 3531 7918 3558 7892
3553 7876 3526 7872 3526 7883 3524 7887
3523 7888 3519 7909 3517 7910 3517 7911
3518 7913 3517 7914 3519 7918 3521 7925
3516 7933
TIME...MOT...LOC 2350Z 249DEG 25KT 3524 7926
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:05 PM EDT | Special Weather Statement | RAH | Johnston | 40 min |
| Jul 5, 8:28 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 62 min |
| Jul 5, 8:48 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Durham, Orange, Person | 42 min |
| Jul 5, 9:14 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person, Wake | 61 min |
| Jul 5, 9:27 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 28 min |
| Jul 5, 9:30 PM EDT | Special Weather Statement | RAH | Wayne | 45 min |
| Jul 5, 10:19 PM EDT | Special Weather Statement | RAH | Franklin, Granville, Vance, Warren | 56 min |
| Jul 6, 3:36 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 54 min |
| Jul 6, 5:52 PM EDT | Special Weather Statement | RAH | Montgomery, Richmond, Stanly | 53 min |
| Jul 6, 6:26 PM EDT | Special Weather Statement | RAH | Warren | 64 min |
| Jul 6, 6:33 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 42 min |
| Jul 6, 6:42 PM EDT | Severe Thunderstorm Warning | RAH | Vance, Warren | 17 min |
| Jul 6, 7:14 PM EDT | Special Weather Statement | RAH | Moore | 61 min |
| Jul 6, 7:50 PM EDT | Special Weather Statement | RAH | Harnett | 55 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.